Virginia, 2021High Wind in Virginia, February 2 to 3, 2021
February 2 to 3, 2021 · NWS RNK · 2 events in 2 counties and zones
A slow-moving upper level low pressure system was observed stretching southward from the Great Lakes along the Appalachian Chain, supporting a deep surface low pressure system off the Atlantic coast. A strong upper-level disturbance passed around the upper low across the central Appalachians, providing the energy necessary to cause localized high wind gusts.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving upper level low pressure system was observed stretching southward from the Great Lakes along the Appalachian Chain, supporting a deep surface low pressure system off the Atlantic coast. A strong upper-level disturbance passed around the upper low across the central Appalachians, providing the energy necessary to cause localized high wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 2, 6:20 PM EST, 2 hours 54 minutes earlier.
Area forecast discussion, Feb 2, 6:20 PM EST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
620 PM EST Tue Feb 2 2021
.SYNOPSIS...
A strong winter storm continues to impact the Northeastern
United States. Effects from this winter storm will linger across
the Mid-Atlantic into Wednesday. Expect unsettled weather with
an opportunity for additional accumulating snow for western
portions of the region. Winds will also be on the increase with
blustery conditions expected into Wednesday morning. Dry
weather is expected for mid- week as high pressure settles over
the region Wednesday and Thursday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 612 PM EST Tuesday...
Will be letting the high wind warning for Carroll/Surry expire
at 7pm. Will see another surge of winds this evening at could
see some gusts to 50 kts at the highest elevations but not
enough coverage to warrant a warning. Added a little more snow
accumulation in the mountains of Greenbrier County, tonight, so
look for 1-2 inches, with a dusting to an inch further south
along the western slopes of far SW VA and the NC High Country.
Previous discussion from early this afternoon...
The upper level low wobbling over DELMARVA is now expected to
slowly track northeast along the Mid Atlantic coast into
Wednesday. This track will keep upslope snow showers along
western slopes, particularly western Greenbrier, in a little
longer tonight. As seen over the Ohio Valley, drier air is
starting to entraining into this system. Even though snow will
continue to fall into this evening, additional accumulations
will be light. Measuring any dry fluffy snow this afternoon and
evening will also be tough as winds will blow it around.
A tight pressure gradient will also remain over the area longer
as the low tracks to the northeast. The direction of the winds
above the surface are more north-northwest. Since this direction
is not a true downslope event and not getting sharp pressure
rises behind the slow moving low, we will maintain Wind Advisory
coverage and timing as is. However, with a 40-50 kt north-
northwest low level jet, stronger winds are likely in the Fancy
Gap area of I-77 along the Carroll and Surry county border. For
this area, we have a High Wind Warning through 7PM.
Cold air will continue to invade the region through the day
Wednesday. With overnight lows dropping into the teens and windy
conditions remain through the morning, wind chill values will
be above zero but in the single digits Wednesday morning. Some
higher elevations across western Greenbrier and the North
Carolina High Country may see wind chills as low a -5F. For
these areas we will have a Wind Chill Advisory in effect through
10 AM Wednesday. For areas east of the Blue Ridge, wind chills
will run in the teens.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 1245 PM EST Tuesday...
Slow to exit storm system along the east coast finally kicks east as
an upper-level ridge builds over the eastern half of the United
States. Will begin to finally thaw out somewhat as 850mb temperature
finally begin to moderate above 0C as flow begins to turn more west
and eventually southwest Thursday afternoon.
Overnight Thursday into Friday, another front is expected to push
through the area likely to bring mostly rain this time, with the
exception being some snow/sleet mix at the onset for the western
mountains. Front will clear the area Friday night, giving way to a
dry day on Saturday. Not expecting much if any upslope behind this
front as upper-flow is not favorable and quickly turns back to the
west/southwest.
Thursday will be the warmest day with widespread 40s and even some
50s for the Piedmont. Slight cooldown for Saturday for the
mountains. 50s still possible in the far east. Overnight lows
expected to remain cold in the teens and 20s, with the exception
being Friday morning where morning lows may not fall below 32F in a
large portion of the area.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 130 PM EST Tuesday...
Another storm system and cold temperatures likely by the first of
next week.
A broad and very deep trough aloft will settle across roughly the
eastern 2/3rd of the U.S. during this time frame. Meanwhile, models
have been struggling a bit on chances for another round of wintry
precipitation Sunday into Monday just in advance of the arctic air.
Details are still unresolved and models are still split on if
the storm slides far to our east keeping precipitation well out
of the area or if it will be more amped and throws light snow
over the region. For now, still keeping the mention of rain/snow
in the forecast for Sunday and into early Monday.
Behind this system, models have been fairly consistent on showing a
lobe of very cold air dropping in from Canada and the upper-Midwest.
Recent models run have been tapering back the severity of the cold
from what was shown on previous model runs. This a lot of times is
the case with strong cold intrusions is they will moderate as they
approach. However, temperatures will likely still be quite cold with
dangerously cold wind chills come Monday and Tuesday.
&&
.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
As of 613 PM EST Tuesday...
Ceilings are VFR east of the mountains and will likely stay this
way through the period, while BCB/BLF/LWB will be MVFR or lower
into tonight with snow showers at LWB/BLF, with vsbys down to
IFR at times.
Strong northwest winds will be the bigger aviation impact as
gusts over 40kts likely along/west of the foothills thru 12z
Wed. Winds begin to diminish in the afternoon as high pressure
builds into the region.
Extended Aviation Discussion...
Wednesday night into Thursday will be VFR with high pressure
over the area. Another storm system is organizing for Thursday
night and Friday, and currently looks like either rain or snow
depending on elevation. Either way ceilings and visibilities
will be poor. This systems stalls over the Carolinas Friday
night into Saturday. Mostly rain is expected, but may see a
brief change- over to snow across the mountains. A warm front
will move back into the area Saturday afternoon into Saturday
night with sub- VFR conditions. Another system may bring more
winter weather and continued poor flying conditions Sunday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 7 AM EST Wednesday for VAZ007-009>020-
022>024-032>035.
High Wind Warning until 7 PM EST this evening for VAZ016.
NC...Wind Advisory until 7 AM EST Wednesday for NCZ001>003-018>020.
High Wind Warning until 7 PM EST this evening for NCZ003.
Wind Chill Advisory from 10 PM this evening to 10 AM EST
Wednesday for NCZ001-018.
WV...Wind Advisory until 7 AM EST Wednesday for WVZ042>044-507-508.
Wind Chill Advisory from 10 PM this evening to 10 AM EST
Wednesday for WVZ508.
&&
SYNOPSIS...RCS
NEAR TERM...RCS/WP
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...KK/RR/WPHazardous weather outlook, Feb 2, 7:00 PM EST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
700 PM EST Tue Feb 2 2021
NCZ001-018-WVZ508-040000-
Ashe-Watauga-Western Greenbrier-
700 PM EST Tue Feb 2 2021
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...
...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST WEDNESDAY...
This Hazardous Weather Outlook is for northwest North Carolina and
southeast West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Wind Chill Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Wind Chill Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ004>006-VAZ043>047-058-059-040000-
Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
700 PM EST Tue Feb 2 2021
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.
.DAY ONE...Tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ002-003-019-020-VAZ007-009>020-022>024-032>035-WVZ042>044-507-
040000-
Alleghany NC-Surry-Wilkes-Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Mercer-
Summers-Monroe-Eastern Greenbrier-
700 PM EST Tue Feb 2 2021
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Feb 2, 3:38 PM EST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EST TUE FEB 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM SNOW PHENIX 37.09N 78.75W
01/31/2021 E4.0 INCH CHARLOTTE VA PUBLIC
LIGHT ICE.
&&Local storm report, Feb 2, 8:13 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
813 PM EST TUE FEB 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM SNOW 3 ENE WAYSIDE 37.59N 80.64W
02/02/2021 M1.4 INCH MONROE WV TRAINED SPOTTER
&&
WPHigh Wind, Roanoke
- When
- February 2, 9:14 PM EST to February 3, 2:00 AM EST
- Where
- Roanoke forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
An automated weather sensor located in the Bent Mountain area of Roanoke County measured a single peak wind gust of 60 mph. Several other gusts were observed in the 45 to 55 mph range. Key Impacts: transportation delays and a few power outages.
High Wind, Carroll
- When
- February 2, 11:23 PM EST to February 3, 3:30 AM EST
- Where
- Carroll forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
An automated weather sensor situated along Interstate 77 between Mile Markers 2 an 3 measured a peak wind gust of 58 mph. Several other gusts were observed in the 45 to 55 mph range. Key Impacts: transportation delays and a few power outages.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Michigan, February 2 to 18, 2021$550,000 · 1 event
- Winter Storm and Winter Weather in New York, February 2 to 3, 2021$80,000 · 9 events
- Coastal Flood in New Hampshire, February 2, 2021$75,000 · 1 event
- Cold in North Carolina, February 2 to 3, 20218 events
- Winter Storm in New York, February 2 to 3, 20217 events
- Winter Storm and Winter Weather in Colorado, February 2 to 4, 20216 events
- Heavy Snow and Winter Weather in California, February 2 to 3, 20213 events
- Marine High Wind in North Atlantic Coastal Waters, February 2, 202154 kt wind · 2 events
- Winter Weather in West Virginia, February 2 to 3, 20212 events
- Winter Weather in Idaho, February 2 to 3, 20212 events
- Heavy Snow in Wyoming, February 2 to 4, 20212 events
- Debris Flow in Washington, February 2, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942872, 942871.